Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 25, NWS Glasgow, MT

June 24, 2012Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 24, 2012, 2:43 AM MDT for Phillips County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2012, 2:43 AM MDT (08:43 UTC)
Expired
Jun 24, 2012, 3:45 AM MDT
In force
62 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:46 PM MDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 8:46 PM MDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
846 PM MDT SAT JUN 23 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
BUILDING UPPER RIDGE CAPPING ANY CONVECTIVE CLOUDS FROM FORMING IN
THE CWA THIS EVENING. REMNANTS OF SEVERE THUNDERSTORMS OVER
NORTH-CENTRAL MONTANA THIS EVENING SHOULD MOVE NORTHEAST INTO CANADA
BEFORE REACHING OUR NW ZONES. LOWERED POPS ACROSS THE
BOARD...LEAVING JUST A SLIGHT CHANCE MENTION FOR NORTHERN PHILLIPS
COUNTY LATE TONIGHT. MODELS ARE SHOWING A BETTER CHANCE OF
REDEVELOPMENT TO OUR SOUTH LATE TONIGHT THAT MOVES NORTH SUNDAY
MORNING. MID SHIFT WILL HAVE TO TAKE A BETTER LOOK AT THIS. REST OF
FORECAST LOOKED GOOD. JAMBA

PREVIOUS DISCUSSION...
UPPER RIDGING WILL DOMINATE THE WEATHER OVER NORTHEAST MONTANA
THROUGH MONDAY...MAKING FOR HOT TEMPERATURES. A PERSISTENT SURFACE
PATTERN FEATURING LOW PRESSURE TO THE SOUTHWEST AND HIGH PRESSURE
TO THE NORTHEAST WILL DRIVE EAST WINDS AT 15 TO 30 MPH THROUGH AT
LEAST SUNDAY NIGHT. THE CURRENT TIMING OF THE LAKE WIND ADVISORY
FOR FORT PECK LAKE LOOKS SPOT ON. A BIT STRONGER SHORTWAVE KICKER
SPUN OFF OF A LARGE LOW PRESSURE SYSTEM OFF THE WEST COAST COULD
BE ENOUGH TO ERODE THE STRONG STABLE LAYER IN PLACE ACROSS
NORTHEAST MONTANA. THUS KEPT MENTION OF ISOLATED THUNDER
POSSIBLE...MAINLY OVER THE WESTERN ZONES TONIGHT.

SUNDAY THE STABLE LAYER LOOKS TO LARGELY HOLD. THE ONLY REAL
POTENTIAL FOR AN ISOLATED HOLDOVER STORM FROM ANY NOCTURNAL
CONVECTION WE SEE TO LINGER ACROSS THE NORTH DURING THE MORNING
HOURS. TEMPERATURES WILL ALSO CONTINUE TO WARM AS THE THERMAL
RIDGE APPROACHES FROM THE SOUTHWEST.

MONDAY TEMPERATURES WILL FURTHER RISE AS THE THERMAL RIDGE PUSHES
IN FROM THE SOUTH. EXPECT HIGHS TO REACH THE 90S AT MOST
LOCATIONS...WITH A FEW TRIPLE DIGIT READINGS OVER THE SOUTH.
CURRENT THINKING IS THAT THE CAP WILL ERODE ACROSS THE SOUTH BY
THE AFTERNOON HOURS...THANKS TO A WEAK SURFACE LOW AND WEAK
SHORTWAVE FEATURES ALOFT. WITH POTENTIAL INSTABILITY LOOKING
RATHER IMPRESSIVE AT 4000 J/KG AND A FAVORABLE SHEAR PROFILE SOME
OF THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE. GILCHRIST

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE EXTENDED PERIOD BEGINS WITH A CLOSED LOW PACIFIC STORM PUSHING
INTO THE PAC-NW MONDAY NIGHT. THIS WILL NUDGE THE UPPER RIDGE AXIS
EAST OF EASTERN MONTANA. THE THERMAL RIDGE SLIDES NORTH...SENDING
THE WARM FRONT INTO CANADA WHERE THE SOUTHWESTERLY FLOW ALOFT WILL
INITIATE STORMS. NORTHEAST MONTANA SHOULD ONLY SEE ISOLATED
SHOWERS AND THUNDER. THE THERMAL RIDGE WITH THICKNESS HEIGHTS OF
AROUND 585DM WILL MAKE FOR A WARM NIGHT. THEN ON TUESDAY THE BASE
OF THE TROUGH SWINGS NORTHEAST INTO CANADA SENDING A COLD FRONT
ACROSS THE MONTANA PLAINS. THE MODELS HAVE THE TIMING OF THE COLD
FRONT OVER NEMONT TUESDAY EVENING. IN ANY CASE THE SW JET CARRIES
MOST OF THE MOISTURE INTO SOUTHERN ALBERTA AND SASKATCHEWAN WHERE
THE STRONGEST STORMS ARE EXPECTED. THE MAIN AFFECT OF THE FRONT
WILL BE TO COOL TEMPERATURES AFTER THE WELL ABOVE AVERAGE HIGHS ON
TUESDAY...WHICH WILL AGAIN RUN WELL INTO THE 90S. GUIDANCE
SUGGESTS OVERNIGHT LOWS TUESDAY NIGHT TO BE AROUND 10-15F DEGREES
COOLER THAN MONDAY NIGHT. WITH FRONTAL TIMING UNCERTAIN... IT MAY NOT
SYNC UP WELL WITH THE PEAK AFTERNOON HEATING WHICH COULD STUNT
SEVERE POTENTIAL. WITH DAYTIME CONDITIONS QUITE UNSTABLE...WILL
HAVE TO CONTINUE LOOKING FOR SIMILAR FEATURES FROM RUN TO RUN
BEFORE PLACING HIGHER CONFIDENCE IN THE POSSIBILITY OF STRONG
THUNDERSTORMS. BUT FOR NOW BEST GUESS IS FOR THUNDER TO BE LATE
IN THE EVENING IF IT DOES OCCUR.

WEDNESDAY AND THURSDAY...THE TROUGH OF COOLER AIR THAT BROKE DOWN
THE HEAT RIDGE WILL MAINTAIN TEMPERATURES CLOSER TO NORMAL.
ANOTHER SMALLER SHORTWAVE DISTURBANCE FOLLOWS WHICH COULD INITIATE
A FEW STORMS...BUT AGAIN...THE MAIN ACTIVITY PLAYS OUT WELL TO
THENORTH.

FRIDAY AND BEYOND...THE UPPER RIDGE REBOUNDS IN THE WEST BEHIND
THE DEPARTING SHORTWAVE. CONDITIONS WILL ONCE AGAIN BECOME WARMER
AND DRIER THAN NORMAL. GAH/

&&

.AVIATION...
MAINLY VFR.

ISOLATED THUNDER COULD BE POSSIBLE NEAR KGGW TONIGHT BUT IS NOT
LIKELY. GUSTY ERRATIC WINDS WILL BE POSSIBLE NEAR ANY STORMS.

WINDS WILL BE OUT OF THE EAST AT 10 TO 20 KTS THROUGHOUT THE TAF
CYCLE GUSTING TO 25 KTS DURING THE DAYLIGHT HOURS.  GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT SUNDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 23, 2:30 PM MDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT SAT JUN 23 2012

MTZ016-017-021>023-241100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
230 PM MDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING FOR FORT
PECK LAKE FOR SOUTHEAST WINDS OF 15 TO 30 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 24, 2:08 AM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
208 AM MDT SUN JUN 24 2012

MTZ017-022-023-240915-
GARFIELD-MCCONE-VALLEY-
208 AM MDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 315 AM MDT.

AT 203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE PINES REC AREA...MOVING NORTHEAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   DUCK CREEK REC AREA...
   FORT PECK...
   FRAZER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4832 10601 4804 10584 4801 10584 4801 10583
      4776 10568 4759 10645 4789 10670
TIME...MOT...LOC 0808Z 227DEG 32KT 4786 10648

GFF
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:43 AM MDTSevere Thunderstorm WarningGGWPhillips62 min
Jun 24, 2:08 AM MDTSpecial Weather StatementGGWMcCone67 min
Jun 24, 2:45 AM MDTSpecial Weather StatementGGWValley60 min
Jun 24, 3:06 AM MDTSevere Thunderstorm WarningGGWValley39 min
Jun 24, 3:43 AM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley62 min
Jun 24, 4:31 AM MDTSevere Thunderstorm WarningGGWValley59 min
Jun 24, 4:53 AM MDTSevere Thunderstorm WarningGGWValley67 min
Jun 24, 5:57 AM MDTSevere Thunderstorm WarningGGWRoosevelt, Valley63 min
Jun 24, 6:55 AM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt65 min
Jun 24, 7:25 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan65 min
Jun 24, 7:35 AM MDTSpecial Weather StatementGGWValley55 min
Jun 24, 8:20 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt40 min
Jun 24, 8:28 AM MDTSpecial Weather StatementGGWDaniels62 min
Jun 24, 9:02 AM MDTSevere Thunderstorm WarningGGWMcCone, Roosevelt, Valley58 min
Jun 24, 10:08 AM MDTSpecial Weather StatementGGWRoosevelt52 min
Jun 24, 10:47 AM MDTSpecial Weather StatementGGWRichland, Roosevelt43 min
Jun 24, 10:51 AM MDTAreal Flood AdvisoryGGWDaniels, Roosevelt, Valley7 hr
Jun 24, 10:57 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt33 min
Jun 24, 11:27 AM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.